Antibiotic-associated diarrhea. Article three in the series

Research output: Contribution to journalShort survey

Abstract

Diarrhea is a relatively common complication of antibiotic use. In general, this condition may be classified either as due to C. difficile or as enigmatic. The diagnostic test of choice to distinguish the two possibilities is the toxin assay for C. difficile, preferably using the standard tissue culture assay, EIA, or the dot immunoassay. The most frequently offending agents are cephalosporins, ampicillin and clindamycin, although nearly all drugs with an antibacterial spectrum of activity have been implicated. Most patients with enigmatic antibiotic-associated diarrhea have this as a dose-related complication that resolves when the implicated drug is discontinued. C. difficile-associated diarrhea/colitis may persist for weeks or months, is not dose related, and may represent a life-threatening complication with pseudomembranous colitis. Treatment of C. difficile-associated enteric disease usually consists of metronidazole for less seriously ill patients, and vancomycin for patients who are seriously ill or who have failed to respond to metronidazole.

Original languageEnglish (US)
Pages (from-to)10+13-14+16-17
JournalPractical Gastroenterology
Volume16
Issue number6
StatePublished - Jan 1 1992

    Fingerprint

ASJC Scopus subject areas

  • Gastroenterology

Cite this